Tornadoes · United States · Illinois · 2023

EF2 tornado, Morristown to Hooppole, Illinois, March 31, 2023

From Morristown to Hooppole, this EF2 tornado ran 3.0 miles across Henry County on March 31, 2023, touching down at 6:33 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 31, 2023
Touchdown
6:33 PM CDT (23:33 UTC)
Lifted
6:37 PM CDT (23:37 UTC)
On the ground
4 minutes
Path length
3.0 miles (4.9 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Henry County
Touchdown point
41.475, -90.058
Lift-off point
41.486, -90.001
Record number
2303311733-01

The damage survey

28 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 135 mph.

  • Some outbuilding minor roof damage too
  • House also had shingles ripped off.
  • Poles snapped and outbuilding destroyed. About 8 poles snapped. Several large trees downed.
  • Extensive damage to high quality farm buildings. total destruction. steel tanks and full grain bins tossed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A very strong system developed on the morning of March 31st and tracked across the state of Iowa. This system pulled unseasonably warm and moist air into the Midwest, which combined with a very favorable wind profile to create a volatile environment for severe thunderstorms. Discrete supercell thunderstorms occurred initially, but quickly transitioned into a QLCS mode. This system produced a historic tornado outbreak for the area, with a record 29 tornadoes on the day, including 13 rated EF-2, 1 rated EF-3, and 1 rated EF-4. This was the first EF-4 tornado in the NWS Quad Cities service area since 1995. 11 injuries were reported, with no known fatalities. In addition to the numerous tornadoes, there were many large hail and damaging wind reports. Maximum straight line thunderstorm winds were estimated at 80 to 90 mph.

A strong tornado with estimated 135 mph winds developed a few miles southwest of Geneseo, IL, and tracked into the west side of town. Ground scouring was noted in the path through the fields, heading towards town. In town, several structures were damaged to completely destroyed, including: farm outbuildings, businesses, and warehouses. Several vehicles and trees were also damaged in the path of the tornado.

A brief, yet strong tornado tracked north of Atkinson, IL for a few miles, leading to tree damage and damage to farmsteads. Total destruction was noted on one of the outbuildings, with debris scattered throughout the nearby fields. Peak winds estimated at 110 mph.

An EF2 tornado developed north of Atkinson, in Henry County, and tracked northeast towards Hooppole, then tracking more easterly for another mile where it ended in western Bureau County as an EF1. For the most part, this tornado was around 200 yards wide, but maxed out at 440 yards just south of Hooppole. At the start of the path, a house sustained siding and window damage, with more damage done to the brick grain silo and outbuilding. As the tornado tracked northeast, additional barns, outbuildings, and trees were damaged. As the tornado moved just south of Hooppole, more outbuildings and barns were damaged, and a house sustained substantial damage, losing its entire roof. Near the end of the path, another grain silo collapsed. The peak estimated winds were 120 mph in Henry County. The tornado crossed into Bureau County about a third of a mile north of Highway 23, on 00 E St, then lifted about one mile to the E/NE.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS DVN issued a tornado warning for this county at 23:29 UTC, 4 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 16:47 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
16:47 UTC01:00 UTCTornado WatchDVN
18:00 UTC18:00 UTCWind AdvisoryDVN
19:15 UTC20:00 UTCSevere Thunderstorm WarningDVN
19:56 UTC20:45 UTCSevere Thunderstorm WarningDVN
20:26 UTC21:04 UTCSevere Thunderstorm WarningDVN
20:50 UTC21:30 UTCSevere Thunderstorm WarningDVN
21:25 UTC21:36 UTCTornado WarningDVN
22:22 UTC23:00 UTCSevere Thunderstorm WarningDVN
22:59 UTC23:45 UTCSevere Thunderstorm WarningDVN
23:29 UTC00:00 UTCTornado WarningDVN
23:32 UTC00:00 UTCTornado WarningDVN
23:36 UTC00:10 UTCSevere Thunderstorm WarningDVN
23:42 UTC00:00 UTCSevere Thunderstorm WarningDVN
23:47 UTC00:02 UTCTornado WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 31, 6:28 PM CDT, 5 minutes earlier.

Area forecast discussion, Mar 31, 6:28 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 PM CDT Fri Mar 31 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 302 PM CDT Fri Mar 31 2023

18z surface data has strong low pressure in western Iowa between
KSLB and KCIN. The warm front ran east from the storm across
northern Iowa into southern Wisconsin. The strong cold front ran
south from the low through western Missouri. Dew points were in the
50s and 60s east of the low into the Ohio Valley. Dew points in the
20s and 30s were behind the cold front in the Plains.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Mar 31 2023

Through 8 PM severe storms along the cold front will sweep through
the area. The overall forcing and wind fields will continue to
support severe storms with damaging winds with the potential for
tornadoes.

Behind the cold front winds will increase considerably overnight.
The entire area will be under a wind advisory with areas north and
east of a line from Independence, IA, to Clinton, IA, to Sterling,
IL starting at 10 PM.

Aloft the models are showing a trop fold moving through the area
during the evening hours. Surface observations in western Iowa
currently do not show anything but there is a possibility for a
period of extremely strong winds this evening that moves from west
to east across the area.

Late tonight into Wednesday very windy conditions will be seen as
strong high pressure moves in behind the strong storm system. Areas
of light rain or a rain/snow mix will be possible after midnight
before downward motions end the precipitation Wednesday morning.

Winds will slowly decrease from west to east Wednesday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Mar 31 2023

Very dynamic weather pattern across the country with another
significant storm system expected next week.

Saturday night/Sunday
Assessment...high confidence

High pressure quickly moves through the area Saturday night with
strong southerly return flow developing Sunday. The dry atmosphere
will allow a 30-35 diurnal range from the Sunday morning lows.

Sunday night through Monday night
Assessment...medium to high confidence

A front will move into the area and then stall out. A weak upper
level disturbance will provide enough lift to help generate areas of
rain with the potential for isolated thunderstorms on Monday. Cloud
cover will dictate overall temperatures but there are indications
that temperatures should average above normal, especially at night.
Attention then turns to the significant storm system.

Tuesday through Wednesday
Assessment...high confidence on another storm. Medium confidence
on specific details.

As mentioned earlier the overall flow pattern is very dynamic and
very conducive to generating powerful storm systems. The global
models differ on timing and overall details but agree that another
significant storm system will move through the Midwest.

The global models also agree that the center of the storm system
will pass west of the area. Such a track will place the area in the
warm sector.

A strong upper jet combined with strong forcing and moisture moving
into the area means more thunderstorms. From the large picture, the
setup is very favorable for strong to severe storms occurring. While
the models differ some on timing, Tuesday afternoon and evening
appears to be the most likely time for thunderstorms when the strong
cold front moves through the area.

If there is a strong dry punch with this storm system, a period of
dry conditions are possible Tuesday evening before wrap around
clouds and precipitation move into the area.

Right now the model consensus has likely to categorical pops Tuesday
and Tuesday night with slight chance to chance pops on Wednesday.

Conditions look very favorable for windy to very windy conditions
developing Tuesday night into Wednesday.

Temperatures will be well above normal on Tuesday and much colder on
Wednesday.

Wednesday night through Friday
Assessment...medium confidence

Mainly dry conditions will be seen for a majority of the period as
high pressure moves through the area. There is a weak upper level
disturbance moving through the area late Thursday night into Friday
that 'may' develop sprinkles or isolated showers.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 625 PM CDT Fri Mar 31 2023

Squall line will continue to race across northern Illinois through
03z/01. Behind the line VFR conditions will be seen up through
about 06z/01 before MVFR CIGS and a patchy rain/snow mix develops.
Strong winds overnight will result in considerable low level
mechanical turbulence. Very strong winds will continue through
18z/01 with MVFR conditions with improvement to VFR after 18z/01.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
     Buchanan-Clinton-Delaware-Dubuque-Jackson-Jones.

     Wind Advisory until 1 PM CDT Saturday for Benton-Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Linn-
     Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
     Carroll-Jo Daviess-Stephenson-Whiteside.

     Wind Advisory until 1 PM CDT Saturday for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Wind Advisory until 1 PM CDT Saturday for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Mar 31, 3:42 AM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 AM CDT Fri Mar 31 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a Moderate Risk, or level 4 out
of 5, for severe thunderstorms this afternoon and evening. The
main hazards will be damaging straight line winds of 75 mph,
tornadoes, and large hail. Some of the tornadoes could be strong.

The thunderstorms will be very fast moving, from southwest to
northeast at 60 mph.

Before the storms arrive, a very high grassland fire danger is
forecast due to the warm temperatures and strong winds. Any fires
that occur may be difficult to control and burning should be
avoided today.

Strong gradient southwest winds are expected this afternoon and
tonight with gusts up to 50 mph. A wind advisory is in effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong northwest winds gusting up to 50 mph will continue through
much of Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

Haase

In the hours before

Local storm report, Mar 31, 6:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     2 SSW MILLERSBURG       41.21N 90.83W
03/31/2023                   MERCER             IL   TRAINED SPOTTER

            LIMBS DOWN ESTIMATED WINDS OF 70 MPH.

&&

DC
Local storm report, Mar 31, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 ESE CORALVILLE        41.68N 91.58W
03/31/2023                   JOHNSON            IA   TRAINED SPOTTER

            POSS TORNADO MULTIPLE BUILDINGS DOWN,
            COMMERCIAL BUILDINGS SOME APTS MISSING
            ROOFS.

&&

MW
Local storm report, Mar 31, 6:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     4 SW ELEANOR            40.94N 90.75W
03/31/2023                   WARREN             IL   TRAINED SPOTTER

            TOPS SNAPPED OUT OF TREES. ESTIMATED WINDS
            OF 70 TO 75 MPH.

&&

DC
Local storm report, Mar 31, 6:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             BETTENDORF              41.56N 90.48W
03/31/2023  E1.00 INCH       SCOTT              IA   PUBLIC

            4015 WAKONDA DRIVE.

&&

MW
Local storm report, Mar 31, 6:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 SW ELEANOR            40.94N 90.75W
03/31/2023                   WARREN             IL   TRAINED SPOTTER

            CORRECTS THE TIME OF THE TSTM WND DMG REPORT
            FROM 4 SW ELEANOR. TOPS SNAPPED OUT OF
            TREES. ESTIMATED WINDS OF 70 TO 75 MPH.

&&

DC
Local storm report, Mar 31, 6:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             2 E PREEMPTION          41.31N 90.55W
03/31/2023  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

&&

MW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

11.6 hours before the tornado, 42 km from the path. March 31, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72889, lifted condensation level 897 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 433 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72889 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
49 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

0.4 hours after it, 42 km from the path. April 1, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -108599, lifted condensation level 1722 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -457 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-108599 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
-457 m²/s²
0-3 km storm-relative helicity
-447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Moline (MLI), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:35 UTC90° 5 kt991.5
21:40 UTC100° 5 kt991.9
21:45 UTC100° 7 kt991.5
21:50 UTC100° 7 kt991.2
21:52 UTC6762100° 8 kt991.2
21:55 UTC90° 8 kt990.9
22:00 UTC110° 8 kt990.9
22:05 UTC110° 7 kt990.9
22:10 UTC120° 5 kt990.5
22:15 UTC120° 5 kt990.5
22:20 UTC110° 7 kt990.2
22:25 UTC110° 7 kt989.8
22:30 UTC120° 9 kt989.5
22:35 UTC130° 7 kt989.2
22:40 UTC160° 4 kt989.2
22:45 UTC150° 5 kt
22:50 UTC150° 5 kt988.8
22:52 UTC6862130° 7 kt988.5
22:55 UTC6762120° 11 kt988.5TS
22:55 UTC
23:00 UTC 988.1
23:05 UTC120° 15 kt987.8
23:10 UTC 988.5
23:14 UTC6358 992.2TSRA
23:15 UTC 37992.2+RA BR
23:20 UTC250° 26 kt38991.9+RA BR
23:20 UTC5755250° 26 kt44991.9+TSRA BR
23:23 UTC5855250° 21 kt44991.2+TSRA BR
23:25 UTC 35991.5+RA BR
23:27 UTC5855240° 21 kt38991.5+TSRA BR
23:35 UTC260° 20 kt991.2-RA BR
23:40 UTC 26991.9-RA
23:41 UTC6053270° 22 kt35991.9-TSRA
23:45 UTC 31991.9
23:50 UTC60.850270° 25 kt36.93992.2
23:50 UTC 31992.2
23:52 UTC6149270° 23 kt37992.2
23:55 UTC 20 kt31992.2
00:00 UTC 27992.9
00:05 UTC280° 17 kt992.9
00:10 UTC 27992.9
00:15 UTC 22992.9
00:20 UTC 993.2
00:25 UTC 993.2
00:30 UTC270° 11 kt992.9
00:35 UTC270° 10 kt992.9
00:40 UTC270° 9 kt992.9
00:45 UTC260° 7 kt992.9
00:50 UTC250° 7 kt992.9
00:52 UTC5647250° 7 kt993.2
00:55 UTC250° 8 kt993.6
01:00 UTC260° 9 kt993.6
01:05 UTC260° 11 kt16993.6
01:10 UTC260° 16 kt993.6
01:15 UTC260° 15 kt993.9
01:20 UTC260° 17 kt22993.9
01:25 UTC260° 15 kt22994.2
01:30 UTC 29994.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 48 km away, was scanning. The volume nearest the touchdown began at 23:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:41 UTCHAIL 13 Nw HendersonKnox, ILREPORT FROM MPING: QUARTER (1.00 IN.).
20:44 UTCHAIL 1.75TiskilwaBureau, ILRELAYED BY BROADCAST MEDIA.
20:52 UTCHAIL 1ErieWhiteside, ILREPORT FROM MPING: QUARTER (1.00 IN.).
20:52 UTCHAIL 1PrincetonBureau, ILRELAYED BY NWS CHICAGO.
21:25 UTCHAIL 1.75NeponsetBureau, ILCYLE DICKENS NWS CHAT.
22:02 UTCHAIL 12 N Van OrinBureau, IL
23:05 UTCTSTM WND GST 582 Wsw Rock IslandRock Island, ILI280 AT JUMERS.
23:13 UTCHAIL 11 Nnw FruitlandRock Island, ILREPORT FROM MPING: QUARTER (1.00 IN.).
23:14 UTCTSTM WND GST 53Moline Quad-City AirporRock Island, ILASOS.
23:19 UTCHAIL 0.252 E PreemptionMercer, IL
23:20 UTCTSTM WND DMGWoodhullHenry, ILROOF OFF OF A BARN WITH DAMAGE TO OUTBUILDINGS.
23:20 UTCHAIL 0.75HamptonRock Island, ILVIA SOCIAL MEDIA.
23:21 UTCHAIL 0.252 Nnw WarnerHenry, ILVIA SOCIAL MEDIA.
23:24 UTCTORNADO4 Ene MorristownHenry, ILESTIMATED PEAK WIND OF 135 MPH, WITH PATH LENGTH OF 3.6 MILES AND WIDTH AROUND 300 YARDS.
23:27 UTCTSTM WND DMG2 Ese NekomaHenry, IL4 POWER POLES BROKEN. TIME ESTIMATED FROM RADAR.
23:30 UTCTORNADO 02 W GeneseoHenry, ILSTATE POLICE SIGHTED MOVING EAST.
23:33 UTCTORNADO5 Nnw AtkinsonHenry, ILESTIMATED PEAK WIND OF 110 MPH, WITH PATH LENGTH OF 3.1 MILES AND WIDTH AROUND 200 YARDS.
23:34 UTCTSTM WND DMGCambridgeHenry, ILPOSSIBLE TORNADO, NEAR CEMETERY. WINDS GUSTING UP TO 50 MPH. DIME SIZE HAIL.
23:36 UTCTSTM WND DMG3 Nne AtkinsonHenry, ILTORNADO POSSIBLE, DETACHED GARAGE DAMAGED. SEVERAL TREE LIMBS DOWN, ONE WINDOW BROKEN IN THE HOMES. DAMAGE TO FARM OUTBUILDINGS. TIME OF THE EVENT ESTIMATED USING RADAR.
23:36 UTCTSTM WND DMG4 S German CornerHenry, IL2 GRAIN BINS BLOWN DOWN. TIME ESTIMATED FROM RADAR.
23:37 UTCTORNADO3 Nne AtkinsonHenry, ILESTIMATED PEAK WIND OF 120 MPH, WITH PATH LENGTH OF 9.8 MILES AND WIDTH AROUND 200 YARDS. BRIEFLY, MAX WIDTH OF THE TORNADO WAS NEARLY 440 YARDS.
23:37 UTCTORNADO3 Wsw KewaneeHenry, ILEF-2 RATED TORNADO WITH PEAK WIND GUST OF 118 MPH. THE TORNADO TOUCHED DOWN WEST-SOUTHWEST OF KEWANEE, WHERE IT DAMAGED FARM BUILDINGS AND POWER POLES. THE TORNADO CONTINUED THROUGH THE NORTH SIDE OF KEWANEE, WHERE IT PR
23:42 UTCTSTM WND DMG6.5 E AltonaKnox, ILPOWER POLE BLOWN DOWN AND TREE UPROOTED IN THE GALVA CEMETERY ALONG HWY 17.
23:48 UTCTORNADO2 S Deer GroveBureau, ILESTIMATED PEAK 110 MPH WINDS, WITH A PATH LENGTH OF 13.9 MILES AND WIDTH OF 150 YARDS.
23:50 UTCTORNADO2 N KewaneeHenry, ILMET STUDENTS FROM NIU SAW THE TORNADO CROSS ILLINOIS 78 NORTH OF TOWN FOLLOWED BY TRANSFORMER EXPLOSIONS.
23:53 UTCTSTM WND DMG4 Nnw New BedfordBureau, ILMULTIPLE OUTBUILDINGS AND A DETACHED GARAGE DOWN WITH SIDING DAMAGE TO A HOUSE. TIME ESTIMATED FROM RADAR.
23:54 UTCTSTM WND DMG1 Nw ManliusBureau, ILTWO BUILDINGS DAMAGED; 40X50 SHED DOWN AND AN 80X100 SHED WITH THE ROOF REMOVED. TIME ESTIMATED FROM RADAR.
23:56 UTCTORNADO9 Ssw HarmonLee, IL[THIS TORNADO BEGAN IN WFO DVNS AREA] NWS SURVEY CONFIRMS AN EF-1 TORNADO WITH PEAK WINDS OF 110 MPH DEVELOPED SOUTHWEST OF DEER GROVE, CROSSED THE LEE COUNTY LINE JUST SOUTH OF THE GREEN RIVER AND TRACKED NORTHEAST BEFO
00:11 UTCTSTM WND DMG5 Sw AmboyLee, ILDESTORYED BARN PHOTO SHARED BY PUBLIC TO SOCIAL MEDIA, TIME ESTIMATED ON RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of March 31, 2023

126 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 312:18 PM CDTEF3Little Rock tornado, AR34.280054$90 million
March 312:37 PM CDTUnratedTazewell, IL0.310
March 313:15 PM CDTEF1Tazewell, IL0.910
March 313:23 PM CDTUnratedWoodford, IL0.620
March 313:36 PM CDTEF3Wapello, IA26.11,000$2.0 million
March 313:45 PM CDTEF1Prairie, AR1.1100
March 313:52 PM CDTUnratedPoweshiek, IA3.660
March 314:05 PM CDTUnratedLivingston, IL0.015
March 314:10 PM CDTEF4Keota–Wellman tornado, IA19.97003
March 314:22 PM CDTEF1Grundy, IA3.580$50,000
March 314:22 PM CDTEF1Grundy, IA4.180$50,000
March 314:30 PM CDTEF3Wynne–Parkin tornado, Arkansas and Tennessee72.51,600426$151 million
March 314:36 PM CDTEF2Benton, IA1.750
March 314:37 PM CDTEF0Johnson, IA6.150
March 314:46 PM CDTEF2Johnson, IA16.9752
March 314:47 PM CDTEF2Benton, IA4.950
March 314:49 PM CDTEF2Stone, AR6.8125
March 314:51 PM CDTUnratedBenton, IA1.410
March 314:53 PM CDTEF2Johnson, IA14.7100
March 315:03 PM CDTUnratedBuchanan, IA1.710
March 315:06 PM CDTEF2Johnson, IA9.075
March 315:06 PM CDTEF1Cedar, IA8.310
March 315:14 PM CDTEF2Cedar, IA16.4250
March 315:15 PM CDTUnratedScott, IL0.510
March 315:17 PM CDTEF1Cedar, IA5.2100
March 315:18 PM CDTEF2Cedar, IA19.62002
March 315:20 PM CDTEF1Delaware, IA4.150
March 315:27 PM CDTUnratedMorgan, IL0.710
March 315:32 PM CDTEF1Delaware, IA11.190
March 315:35 PM CDTEF0Morgan, IL1.130
March 315:41 PM CDTEF1Jones, IA1.450
March 315:41 PM CDTEF2Des Moines, IA0.9150
March 315:48 PM CDTEF3Covington tornado, TN39.22,000128$80 million
March 315:50 PM CDTEF2Clinton, IA18.03501
March 315:58 PM CDTEF1Jackson, IA1.250
March 316:09 PM CDTEF0Jackson, IA0.215
March 316:12 PM CDTEF2Sangamon, IL5.4400
March 316:16 PM CDTEF1Jackson, IA to IL1.91003
March 316:18 PM CDTEF2Sangamon, IL21.0200
March 316:24 PM CDTEF2Henry, IL3.5300
March 316:36 PM CDTEF2Henry, IL9.3440
March 316:37 PM CDTEF2Henry, IL6.8650
March 316:39 PM CDTEF1Carroll, IL1.050
March 316:47 PM CDTEF0Macoupin, IL6.3150$25,000
March 316:48 PM CDTEF1Whiteside, IL13.9150
March 316:48 PM CDTEF1Iowa, WI1.175$300,000
March 316:50 PM CDTEF1Lafayette, WI5.575$1.0 million
March 316:50 PM CDTEF1Carroll, IL11.0200
March 316:55 PM CDTEF1Lafayette, WI6.675$600,000
March 317:03 PM CDTUnratedPhillips, AR2.8100
March 317:06 PM CDTEF0Christian, IL4.120
March 317:08 PM CDTEF2Lee, IL9.3350
March 317:13 PM CDTEF1Lee, IL7.875
March 317:13 PM CDTEF1Christian, IL1.730
March 317:16 PM CDTEF0Green, WI3.075$400,000
March 317:20 PM CDTEF1Green, WI10.250$600,000
March 317:24 PM CDTEF1Ogle, IL27.5600140
March 317:26 PM CDTEF0Green, WI5.875$400,000
March 317:31 PM CDTEF1Winnebago, IL5.8300
March 317:31 PM CDTEF2Tunica, MS22.71,200$2.3 million

All 127 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.